Avoiding Adverse Events Associated With Some Intravenous Cancer Treatments

Today, I came across this article that one year ago was posted on FDA’s webpage: FDA investigates two serious adverse events associated with ImprimisRx’s compounded curcumin emulsion product for injection

With this, FDA reports on an investigation related to serious adverse events following the treatment with intravenous Curcumin. Specifically, a 30-year-old female patient experienced cardiac arrest after IV administration of a Curcumin emulsion product. The patient reportedly had a history of allergies and was being treated for eczema by a naturopathic doctor.  While the adverse effects were also experienced by other patients, in this case the adverse effects unfortunately lead to the loss of the patient. The FDA investigation concluded that the adverse events were a result to the use of PEG 40 castor oil as a component in the Curcumin intravenous solution, compounded by the ImprimisRx in USA. Here is a document containing the accusations brought by FDA against the compounding pharmacy: http://www.pharmacy.ca.gov/enforcement/accusations/ac176271.pdf

As you know, based on scientific evidence & personal experience with intravenous Curcumin & direct contact with patients and doctors using intravenous Curcumin, I have a positive view on the potential of Curcumin in cancer treatment. My view has been discussed in more details in the following post https://www.cancertreatmentsresearch.com/curcumin-an-universal-cancer-treatment/ In the same post, I also shortly addressed the fact that Curcumin intravenous solutions can be found in various formulations. The challenge with turning Curcumin into intravenous solution is related to the fact that Curcumin is not water soluble, so it doesn’t mix with water. There are several ways to make Curcumin water soluble, and the easiest way to do that is by mixing Curcumin with Castor Oil. Some compounding pharmacies are taking that route.

Castor Oil is a substance that is currently used in many of the FDA approved drugs, including chemotherapies such as Paclitaxel. As also explained by FDA in their article (Ref.) it is well known that many patients (~20% in the study cited by FDA) experienced severe hypersensitivity reactions to Castor Oil used in the chemotherapy formulation. Since Curcumin formulations based on Castor Oil require a lot of this substance (similar to chemotherapy), when using such type of Curcumin we need to be careful.

Unfortunately, as in the case cited by FDA above, the reality in “the field” is that enough medical practitioners are not aware about the drug formulations and their implications. That will be more the case for private clinics focusing on alternative treatments, as for many treatments the administration protocols are not well defined (which in the conventional space is done by the drug companies). Fortunately, such events can be avoided when we are well informed and when we keep our eyes open. Regarding the use of Castor Oil-based drugs, there are two major mistakes that can be done by the medical practitioners:

  1. Using Castor Oil with no precautions, in patients that are hypersensitive to this substance and trigger anaphylactic shock
  2. Using too much Castor Oil-based drugs during one day, in a specific patient, e.g. when administering Paclitaxel and Curcumin during the same day

Both issues could be easily avoided:

  1. First can be avoided by using one or a combination of the following:
    • anti allergic medication prior to giving the intravenous drug based on Castor Oil
    • use PVC-free intravenous kit
    • use an intravenous kit that includes a 0.2um filter on the giving line
  2. The second can be addressed by simply not combining Paclitaxel and Curcumin during the same day

The reality is that as in every field of life, the medical space is populated by both professional and unprofessional people. So it is our job to be informed and keep our eyes open, regardless on if we go to a hospital or a private clinic. When we deal with cancer, we may tend to accept more risks and question less as we need to make steps forward. But we should always balance our steps forward with the risks we are taking. We should always ask the doctor “Why”, in a kind manner, so that we have a feeling on whether he/she has an idea about what he/she is doing.

Beyond the above, I also find extremely relevant the following statement from the FDA report:

“FDA collected and analyzed samples from the IV bag administered to the female patient and the ImprimisRx curcumin emulsion vial used to prepare the IV bag. The label of ImprimisRx’s curcumin emulsion product represented that the vial contained 10 mg/mL of curcumin. FDA found that the solution in the IV bag contained about 0.00234 mg/mL of curcuminoids, which is approximately 1% of the curcumin concentration intended to be administered, and that the curcumin emulsion in the vial contained about 0.205 mg/mL of curcuminoids, which is less than 2% of the curcumin concentration represented on the label. Curcumin is unstable in aqueous solution and undergoes rapid degradation at physiological pH1,  which may be the reason that ImprimisRx’s curcumin emulsion product was subpotent.” (Ref.)

The last statement above, shows that the source of drugs is extremely important as it makes the difference between effectiveness and non-effectiveness.

That being said, I would like to conclude this post by expressing my opinion in that when treatments are done incorrectly we can end-up with cases such as highlighted above or such as experienced in Germany during 2016 when 3BP has been used incorrectly. In contrast to that, when used correctly, such treatments can lead to great results. I did saw good results after using Curcumin intravenous, and I also personally know a lady treated at a major US cancer center with intensive Curcumin intravenous doses, and who experienced a brain tumor regression following that.

Disclaimer:

This site is not designed to and does not provide medical advice, professional diagnosis, opinion, treatment or services to you or to any other individual. Through this site and linkages to other sites, I provide general information for educational purposes only. The information provided in this site, or through linkages to other sites, is not a substitute for medical or professional care, and you should not use the information in place of a visit, call consultation or the advice of your physician or other healthcare provider. I am not liable or responsible for any advice, course of treatment, diagnosis or any other information, services or product you obtain through this site. This is just my own personal opinion regarding what we have learned on this road.

Please read an extended version of the Disclaimer here: https://www.cancertreatmentsresearch.com/?page_id=1794

Related Articles


4 thoughts on “Avoiding Adverse Events Associated With Some Intravenous Cancer Treatments

  1. This smells like a badly designed or compounded product: Why use castor oil? It is known for pharmacological activity and adverse events. How come the strength is below declaration?
    Remember even legally compounded medicine can be disappointingly low in quality. Please choose you pharmacist wisely!

    1. Hi Joris,

      Thanks for your reaction. This is very valuable given your extensive experience in compunding drugs and supplements.
      This is indeed a shortcut several compunding pharmacies are taking in formulating e.g. Curcumin, Apigenin, Resveratrol for intravenous administration. I am aware of 3 different sources doing this. The advantage is that at least the patient has the access to the intravenous form, while the disadvantage is related to the adverse effects when the appropiate measures are not taken. It would be better if we cand have sources not containing these substances, but I only know one such source, i.e. Curafaktur in Germany and that has a very special process of supplying it (medical doctors have to travel to their facilities in Germany to place it themselfs in the vial). So given the limited availablility of better formulations (which I would preffer), the castor oil containing formulations are still OK. But what is annoying is to see that the active ingredients were close to ZERO! So the patient would spend his extremly valuable time, and limited money, not to speak about the stress related to stay often in a clinic, for NOTHING! That is very sad. So I totally agree with you: the patients need to chose their pharmacist wisely. On the other had, dose the patient has an option and the required knowledge to do it? I think they need organisations that would scan the products in the market for them and expose the good and the bad. I will consider doing that within the Foundation.
      I hope one day, your pharmacy can produce intravenous Curcumin so that we have access to a better source.

      Kind regards,
      Daniel

  2. The Castor oil was contaminated with diethylene glycol, and not intended for human consumption.
    Even if the Castor oil would have been pure, Dexamethasone should have been given first, to alleviate symptoms.

    Regarding “choose your pharmacist wisely”, I had a lot of negative experiences with oral medications and supplements, and I believe it’s more a matter of crappy storage and transportation.

    1. Not only Dexa! See “IV Admin” section for best practices https://www.cancertreatmentsresearch.com/curcumin-an-universal-cancer-treatment/
      Many things that cancer patients are using are not intended for human consumption. When we know what we are doing that can be deal with, but indeed contamination is an issue and using an IV set with a o.2um filter on the giving line (such as used for Paclitaxel) would have addressed and avoided the related adverse effects.

Leave a Reply